Wyoming, 2020

Winter Storm and High Wind in Wyoming, January 1 to 2, 2020

January 1 to 2, 2020 · NWS RIW · 7 events in 7 counties and zones

A moist Pacific trough moved into western Wyoming on New Years Day and brought heavy snow to many areas. Amounts over a foot were common in the mountains with close to 2 feet in the Tetons, including 21 inches of new snow at Jackson Hole, Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist Pacific trough moved into western Wyoming on New Years Day and brought heavy snow to many areas. Amounts over a foot were common in the mountains with close to 2 feet in the Tetons, including 21 inches of new snow at Jackson Hole, Wyoming. Heavy snow also fell in the valleys, with 13 inches of snow at Alpine, Wyoming and 6 to 12 inches around the Jackson Valley. Meanwhile, strong mid level winds were forced to the ground by favorable jet dynamics in the wind prone areas East of the Divide. Wind gusts over 70 mph were recorded near Clark, Wyoming with wind gusts of 66 mph spreading into the west side of Cody, Wyoming. Wind gusts of 75 mph were reported south of Casper, Wyoming in Natrona County as well with 60 mph winds at Jeffrey City, Wyoming. In and around Cody, Wyoming, damage was reported. This included damaged fences, a destroyed metal shed that landed on a car and a roof torn off of a trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 10:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 31, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1042 PM MST Tue Dec 31 2019

.SHORT TERM...This afternoon through Wednesday night

One last day of frigid temperatures for those areas that have been
locked under inversions for the last few days.Highs will be slightly
higher this afternoon, but will still be below 20 degrees over areas
west of the Divide and the Wind River Basin. Gusty southwest winds
will continue to blow across Natrona County this afternoon with
gusts of 40 to 50 mph. Isolated gusts up to 60 mph could occur, but
are unlikely. Stronger winds near Jeffrey City developed around
sunrise this morning with gusts over 60 mph, creating ground
blizzard conditions. A High Wind Warning is now in effect through
this evening for this area. This warning may have to be extended
through the morning New Year's Day. These winds in these areas will
continue tonight and into midday New Year's Day, before beginning to
subside in the afternoon. Gusty west winds also developed earlier
this morning in the Cody/Clark area, with gusts of 35 to 45 mph.
Similar conditions developed in the Upper Wind River Basin near
Dubois and Crowheart. These conditions are also expected to continue
through midday Wednesday, increasing slightly after midnight. Gusts
over 60 mph cannot be ruled out, especially north of Cody toward
Clark.

Temperatures tonight will not be as cold, as clouds continue to
increase over the area this evening. Light snow will be possible
over northwest portions this afternoon and evening, but
accumulations will remain light. Snow will increase just in time to
ring in the new year, spreading southward during this time. The
heaviest snow will occur during the morning Wednesday, continuing
through the day and becoming light late Wednesday night. Snow
chances will also increase across southern portions early Wednesday
morning, staying more showery in nature through the day. Blowing
snow will be the biggest impact over this area, as winds increase
with gusts of 30 to 40 mph across Sweetwater and southern Lincoln
counties late Wednesday morning and continue through the
overnight hours. Snowfall amounts remain largely unchanged,
however, amounts of 8 inches are possible near Jackson and the
Star Valley. Locally higher amounts up to 11 inches possible.

.LONG TERM...Thursday through Tuesday

The snow in western Wyoming will continue through Friday, with the
mountains still getting a couple of inches each day, but the main
storm will be over. The valleys in the west will see flurries as
well. The Bighorn Mountains and southern Wyoming will also have
chances of light snow on Thursday. The bigger challenge for
Thursday to Saturday will be the wind speeds and direction.
Northwesterly winds on Thursday will switch to southwesterly on
Friday and Saturday with a fast moving short wave trough moving
across the forecast area. Strong, gusty winds will occur along the
mountains, and the southern wind corridor from Rock Springs to
Casper during the period, as well as along most of the mountain
ranges east of the Divide. Snow and blowing snow will impact
travel through Saturday. The one bit of good news is that the
winds and change in primary flow will scour out the cold air in
the basins for a bit of a warmup.

Sunday will see a ridge build across the forecast area for dry,
northwesterly flow, and a decrease in the winds. This will be short-
lived as a new weather system will move in on Monday bringing more
snow to the northwest and west. Models are still not in agreement
for the timing and movement of this system, so confidence is low
for the extreme long range forecast. Temperatures do look to stay
on the warmer side next Monday and Tuesday with light winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday)
Issued at 311 PM MST Tue Dec 31 2019

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites through the period.
Windy conditions at KCPR and KCOD airports will occur through 00Z,
then decrease. Isolated snow showers are expected after 18Z through
06Z with local MVFR conditions. Mountains will be obscured at times
due to snow and lower clouds.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will occur in the western mountains through the period. Expect
mountains to be frequently obscured. The KJAC airport will see snow
as well through Wednesday night, decreasing after 06Z Thursday. The
other terminals in SW WY will see periods of snow Wednesday morning
into the early afternoon with MVFR to IFR conditions at times. Snow
will be decreasing after 03Z Thursday in southwest WY. Expect windy
conditions at KRKS airport through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Cold and dry conditions, with light winds across most of the area
today. Southwest winds with gusts of 40 to 50 mph will occur this
afternoon across the Wind Corridor from the Red Desert through
southern Johnson County, continuing tonight into Wednesday. These
winds will spread into Sweetwater County Wednesday morning and
continue through the day. Strong winds will also occur in the
Absaroka Mountains and Cody Foothills late tonight into Wednesday,
with gusts as high as 65 mph in the mountains and 55 mph in the
foothills. The next weather system arrives late tonight in the
northwest, spreading south across areas west of the Divide through
the day Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from 11 PM this evening to 5 AM MST
Thursday for WYZ001-002-025.

Winter Storm Warning from 11 PM this evening to 5 AM MST
Thursday for WYZ012-013-023-024.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...AR
FIRE WEATHER...Hulme/LaVoie
Hazardous weather outlook, Dec 31, 10:08 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1008 AM MST Tue Dec 31 2019

WYZ001>020-022>030-011715-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1008 AM MST Tue Dec 31 2019

...High Wind Warning in effect through this evening for the Green
Mountains...

...Winter Storm Warnings and Winter Weather Advisories in Effect
late Tonight through Thursday Morning for the Western Mountains
and Valleys...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Gusty winds will occur over the Wind Corridor, from the Red Desert
to Casper, as well as along the cody Foothills. Wind gusts of 40
to 50 mph, with locally higher gusts, will occur through the day
today and into tonight. Ground blizzard conditions and wind gusts
over 60 mph will occur near Jeffrey City this afternoon.

.DAYS TWO THROUGH SEVEN...New Years Day through Monday.

New Year's Day...Snow will become widespread across the northwest
mountains and western valleys early with light snow spreading
into southwest and northern Wyoming later in the day.

Strong winds are expected in the Cody Foothills with gusts as high
as 55 mph and in the Wind Corridor from Rock Springs to Casper
with gusts as high as 45 mph.

Thursday through Saturday...Snow will continue in the west and
southwest with increasingly gusty winds. The strongest wind will
be Friday afternoon in the mountains and foothills as well as the
Wind Corridor from Rock Springs to Casper.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged today to report significant
weather conditions, according to standard operating procedures.

In the hours before

Special weather statement, Dec 31, 6:19 PM MST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
619 PM MST Tue Dec 31 2019

WYZ003-011300-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
619 PM MST Tue Dec 31 2019

...Strong Gusty Winds through New Year's Day...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...West to southwest wind of 30 to 40 mph with gusts 50 to
  60 mph. The higher gusts will be from Clark to south of Clark.

* WHERE...The Cody and Clark areas.

* WHEN...Now through New Year's Day.

* ADDITIONAL DETAILS...Travel could be difficult on Highway 120,
  especially for high profile vehicles. Strong cross winds will
  enhance the blowover risk for lightweight and high profile
  vehicles, including camping trailers.

WYZ016-011300-
Upper Wind River Basin-
Including the city of Dubois
619 PM MST Tue Dec 31 2019

...Strong Gusty Winds through New Year's Day...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A Northwest wind 25 to 35 mph with gusts up to 45 mph.

* WHERE...The Upper Wind River Basin, Dubois, and Crowheart.

* WHEN...Now through New Year's Day.

* ADDITIONAL DETAILS...Travel could be difficult over Highway 26.
  Patchy blowing snow could significantly reduce visibility. Roads
  may also become slick in spots.

WYZ020-011300-
Natrona County Lower Elevations-
Including the city of Casper
619 PM MST Tue Dec 31 2019

...Strong Gusty Winds through New Year's Day...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A Southwest wind 30 to 40 mph with gusts up to 55 mph.
  Isolated gusts up to 60 mph are possible.

* WHERE...Portions of Natrona County, including the Casper area.

* WHEN...Now through New Year's Day.

* ADDITIONAL DETAILS...Travel will be difficult, especially for
  high profile vehicles. Strong cross winds will enhance the
  blowover risk for lightweight and high profile vehicles,
  including camping trailers.

WYZ019-011300-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
619 PM MST Tue Dec 31 2019

...Strong Gusty Winds through New Year's Day...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A Southwest wind 35 to 45 mph with gusts up to 55 mph.
  Isolated gusts around 60 mph are possible.

* WHERE...Beaver Rim to Jeffrey City to Muddy Gap.

* WHEN...Now through New Year's Day.

* ADDITIONAL DETAILS...Travel will be difficult, especially for
  high profile vehicles. Strong cross winds will enhance the
  blowover risk for lightweight and high profile vehicles,
  including camping trailers. Some blowing snow is possible.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 1, 12:00 AM MST to January 2, 3:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow of 1 to 2 feet fell throughout much of the Tetons and Gros Ventre mountains. This included 21 inches at the Jackson Hole Ski Resort.

Winter Storm, Star Valley

When
January 1, 12:00 AM MST to January 2, 3:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall amounts through the Star Valley ranged from 6 inches at Afton to 13 inches at Alpine, Wyoming.

High Wind, Natrona County Lower Elevations

When
January 1, 12:00 AM MST to 9:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred in Natrona County. The highest gusts were along the wind prone areas of Wyoming Boulevard along the south side of Casper, Wyoming, where the maximum wind gust recorded was 75 mph.

High Wind, Cody Foothills

When
January 1, 12:00 AM MST to 7:45 AM MST
Where
Cody Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High winds occurred in the northern Cody foothills. The highest gust were in the wind prone areas near Clark, Wyoming, where a maximum gust of 76 mph was recorded. The high winds also reached into Cody, Wyoming, as well, with a gust of 66 mph on the west side of the city. The high winds damaged a trailer roof, fence, shed, car and storm door.

Winter Storm, Salt River & Wyoming Ranges

When
January 1, 1:00 AM MST to January 2, 3:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in the Salt and Wyoming Range. This highest amount was 19 inches at the Cottonwood Creek SNOTEL site.

Winter Storm, Jackson Hole

When
January 1, 1:00 AM MST to January 2, 12:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in the Jackson Valley. Amounts ranged from 7 inches in the town of Jackson to 12 inches near Teton Village, Wyoming.

High Wind, Green Mountains & Rattlesnake Range

When
January 1, 1:00 AM MST to 11:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High winds occurred through the area. Wind gusts of 76 mph occurred at the high elevation sites of Camp Creek and Fales Rock. At the lower elevations, Jeffrey City, Wyoming, had a wind gust to 60 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868610, 868614, 868616, 868617, 868611, 868613, 868615.